Can Antidepressants Make You Less Creative?

Can Antidepressants Make You Less Creative?
PJB/Getty Images

Question:  I'm a poet who also suffers from depression.  My doctor is suggesting that I go on an antidepressant, but I've heard that they can interfere with your creativity.  Is is true that antidepressants make you less creative?  Obviously it's very important to me that this doesn't happen.

Answer:  I was unable to find any studies dealing with this specific topic, probably because creativity is such a subjective thing anyway.

  How would you measure it in a laboratory?  It's certainly a frequent topic of discussion on the Internet, however, which would lead one to believe that there is some basis for people feeling as they do.

I suspect what happens to people, which they are interpreting as a loss of creativity, is that they are experiencing certain antidepressant side effects which they perceive as interfering with the creative experience.

One possible way that an antidepressant might make a person feel that they are less creative is if it make them feel too tired to engage in creative pursuits.  If you are low on energy, then you might simply not feel like painting, making music or whatever it is that you enjoy doing.

Some people, especially those using a selective serotonin reuptake inhibitor (SSRI), might also be experiencing a side effect called emotional blunting.  Emotional blunting with antidepressants is not well understood or well studied, but some think it might occur when serotonin levels are just a little bit more than what an invidual needs.


People who report emotional blunting with their antidepressant often say that their emotions feel flattened out or that they feel emotionally numb.

Those with emotional blunting also often report experiencing sexual side effects, like decreased sexual desire and pleasure, leading researchers to speculate that the same cause underlies both.

Because a person's creative experience tends to be tied up with his emotional experience, it could well be that this effect is what is leading some to report a loss of creativity.

I wouldn't let any of this dissuade you from using an antidepressant, however.  These side effects don't occur in most people using antidepressants.  And, if they do occur, there are several options for dealing with them, such as reducing your dose, changing your medication or adding an additional medication to counteract side effects.

It is also important to note that depression can cause these same effects, making you feel tired, emotionally flat or uninterested in the things that you normally enjoy.  In addition, with untreated depression, you run the risk of developing suicidal thoughts or experiencing problems in coping with your daily life.  You are far better off getting your depression treated and then dealing with any side effects, if they do occur, than you are avoiding treatment and dealing with the symptoms of your depression.


Borchard, Therese J.  "Do Antidepressants Dull Your Emotions? An Interview with Ron Pies, M.D."  Psych Central.  Psych Central.  Last reviewed: By John M. Grohol, Psy.D. on June 4, 2009.  Accessed:  October 19, 2015.

Goodwin, G.M.  "Emotional blunting in anxiety and depression: neurobiology and psychopathology."  Medicographia.  34 (2012):295-299.

Opbroek, Adam, Pedro L. Delgado, Cindi Laukes, Cindy McGahuey, Joanna Katsanis, Francisco A. Moreno and Rachel Manber.  "Emotional blunting associated with SSRI-induced sexual dysfunction.  Do SSRIs inhibit emotional responses?"  International Journal of Neuropsychopharmacology.  5 (2002):  147-151.

Price J. and M. Goodwin.  "Emotional blunting or reduced reactivity following remission of major depression."  Medicographia.  31 (2009):  152-156.

Continue Reading